Antibiotic Associated Colitis is a topic covered in the Pediatric Surgery NaT.

To view the entire topic, please or purchase a subscription.

APSA Pediatric Surgery Library combines Pediatric Surgery Not a Textbook (NaT) with APSA ExPERT, a powerful platform for earning MOC CME credits -- all powered by Unbound Medicine. Explore these free sample topics:

Pediatric Surgery Library

-- The first section of this topic is shown below --

Introduction

As management of infections has become more sophisticated, the incidence of antibiotic associated colitis (i.e. Clostridium difficile colitis) has emerged as one of the leading hospital acquired infections [1]. Interestingly the incidence of community acquired C. difficile colitis (CDC) is increasing as well [2]. Antibiotic use results in diarrhea approximately five to 25% of the time depending on the antibiotic used [3]. Usually, the diarrhea is self limited and resolves upon completion of the antibiotic course. However, in approximately 10 to 20% of patients the diarrhea is a result of CDC and this rate appears to be increasing.[1][2][4]

Clostridium difficile is a gram positive, spore forming organism, which is both identifiable and treatable, but may lead to fulminant sepsis, with significant morbidity and mortality [3]. As discussed later many children are colonized but not infected with C. difficile presenting several diagnostic challenges in pediatric population [2]. First identified in 1935 by Hall and O’Toole in meconium cultures of healthy newborns, C. difficile was thought to represent a benign colonizer of the colon. As antibiotic use increased during the mid 1900s antibiotics became implicated in cases of pseudomembranous colitis, but C. difficile was identified as its etiology only recently [5]. In 1974, Tedesco et al linked pseudomembranous colitis to clindamycin use and showed that S. aureus was not its cause setting in motion a global search for the responsible agent [6]. In the 1980s studies carried out concurrently in England, Ann Arbor and Boston correctly identified C. difficile and its toxins as the causative factors [7]. Prior to these findings, the colitis was attributed to Staphylococcus aureus [7].

Today, C. difficile colitis is a major public health problem in both adult and pediatric population. In 2011, 450,000 cases of CDC were estimated in the United States, resulting in almost 30,000 deaths [8].  Each CDC incurs over $11,000 in associated costs [9]. While clindamycin is often associated with a risk of CDC, broad spectrum penicillins and cephalosporins are currently implicated in the majority of the infections [7]. Almost all antibiotics (including metronidazole and vancomycin) have been linked to CDC providing an additional case for strict antibiotic stewardship [10].

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: January 30, 2017

Citation

TY - ELEC T1 - Antibiotic Associated Colitis ID - 829028 A1 - Gadepalli,Samir,MS, MD, MBA Y1 - 2017/01/30/ PB - Pediatric Surgery NaT UR - https://www.unboundmedicine.com/medline/view/Pediatric-Surgery-NaT/829028/all/Antibiotic_Associated_Colitis ER -